Wildfire, Park
- When
- August 16, 4:00 PM MST to August 31, 11:59 PM MST
- Where
- Park County, 30 mi W of Cody
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
Dry lightning ignited the Blackwater Wildfire on August 16. Ten residential and two commercial buildings needed protection as the wildfire approached.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Dry lightning ignited the Blackwater Wildfire on August 16. Ten residential and two commercial buildings needed protection as the wildfire approached. The fire burned 6,805 acres and cost an estimated 1.1 million dollars to fight.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 16, 1:35 PM MST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 235 PM MDT SAT AUG 16 2003 ...TONIGHT THROUGH TUESDAY NIGHT... CONVECTION OCCURRING OVER THE FAR SOUTH AND WEST. INTERESTING FLOW PATTERN OVER THE AREA WITH SOME ELEMENTS MOVING EAST WHILE OTHER MOVING NORTH. MODELS CONTINUE THE SAGA OF THE UPPER LOW AND ITS JOURNEY INTO THE ROCKIES. SATL LOOPS SHOW THE UPPER LOW IS STARTING TO DIVE SE SO THINK SHORT TERM MODELS ARE OK. CONVECTION WILL LINGER OVER THE AREA TONIGHT WITH A FRONT MOVING INTO THE NORTH LATE. SUNDAY AND MONDAY WILL FEATURE THIS UPPER LOW AS IT SETTLES TOWARD SE IDAHO BY SUNDAY NIGHT AND INTO SW WY/NE UT MONDAY MORNING. COOLER AIR ALOFT AS SYSTEM MOVES IN AND THIS WILL AID IN AFTERNOON AND EVENING CONVECTION BOTH DAYS. WILL NOT TRY TO ISOLATE THE BEST PLACES FOR STORMS AND DEFAULT THE MTNS TO HIGHER POPS. WILL HOPE THE HIGHER RHS AND COOLER TEMPS WILL AID FIRE FIGHTING EFFORTS THE NEXT FEW DAYS. WHAT IS LEFT OF THE UPPER SYSTEM EXISTS ACROSS S WY TUESDAY WITH NW FLOW BEHIND IT. HAVE OPTED TO PUT IN LOW POPS CENT AND E ZONES AS INSTABILITY WILL STILL BE AROUND MAINLY DUE TO DECENT LAPSE RATES. .WEDNESDAY THROUGH SATURDAY... THE HEAT RETURNS WITH UPPER RIDGE EXPANDING BACK INTO FOUR CORNERS AREA THROUGH EXTENDED. DIFFERENCES STILL IN TIMING OF NORTHERN STREAM SHORTWAVES WED-THU WITH GFS BRUSHING A FRONT THROUGH WEDNESDAY NIGHT. NOT MUCH IMPACT ON OUR AREA AS H7 TEMPS REBOUND INTO THE 15C TO 17C RANGE SO BACK TO 90+ READINGS IN BASINS. TRAJECTORY OF UPPER FLOW IS MORE FROM WSW WHICH SHOULD KEEP US DRY WED-SAT. .RIW...NONE.
WYZ001>020-022>030-171100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE FAR WEST THIS AFTERNOON AND MOVE INTO CENTRAL WYOMING TOWARD EVENING. THE MAIN HAZARDS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND THUNDERSTORM-OUTFLOW WIND GUSTS NEAR 50 MILES PER HOUR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH THIS EVENING.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334855.